Explosive, fire-red rash on the face of 55 year old man.
What is your diagnosis?
Efudex (5-fluorouracil) irritant reaction for the treatment of Actinic Keratoses
Irritant Reaction from This 55-year-old patient had been treated for extensive dermatoheliosis (sun damage) including multiple actinic keratoses. In the past, these lesions had been treated with liquid nitrogen quite effectively; however, because of his genetic propensity and lifetime of sun exposure, the lesions were becoming more numerous and difficult to keep clear with liquid nitrogen. I recommended Efudex (5-fluorouracil) to treat the lesions. This has been a time-tested treatment for actinic keratoses, especially if they are extensive. The traditional way of treating is to put the cream on twice daily for two to four weeks to provoke a very brisk and angry inflammatory reaction. At this point, oftentimes prednisone is given to calm down the affected areas and as they resolve, the actinic keratoses resolve with them. During my residency, learned of a very nice way of treating actinic keratoses with 5-fluorouracil where instead of putting the treatment on twice daily for two to four weeks, I have the patients put it on once or twice daily on the weekends, Saturdays and Sundays. The same results are achieved without the brisk and exuberant erythematous reaction that one normally sees. Usually, over six to eight months the lesions do quite well (resolve) and the patients are happy with their final outcome. If a few scattered lesions remain, these are easily treated with liquid nitrogen. Patients express even more happiness if they have been treated in the traditional fashion and then use the Efudex on the weekends using this "slow program."
Unfortunately, although this patient was instructed to use the Efudex cream just on the weekends, the pharmacist instructed him to use it in the more traditional way, twice daily for two to four weeks. We received a telephone call saying he had been using it for approximately three-and-a-half weeks and his face was terribly irritated. The patient shown here is when he came in for evaluation. We provided him with a brief course of anti-Staph medications and prednisone for seven days and then saw him back one month later. These are his follow-up photographs. Although he did exceptionally well with this treatment, he too said he would have preferred the six-month program to achieve the same results without the terrible irritation.
Charles E. Crutchfield III, MD
Clinical Adjunct Associate Professor of Dermatology
University of Minnesota Medical School
Medical Director, Crutchfield Dermatology